Painkillers can cause headaches

People who regularly take painkillers to treat persistent headaches could be causing themselves more pain than relief, the health watchdog has warned.

Latest ITV News reports

Advertisement

Better diagnosis for headaches is key

The National Institute for Health and Clinical Excellence (Nice) has today released new guidelines to help healthcare professionals better diagnose the various types of headaches.

Martin Underwood, a GP and professor of primary care research at Warwick Medical School who chaired the guideline's development, said:

Patients with frequent tension-type headaches or migraines can get themselves into a vicious cycle, where their headaches are getting increasingly worse, so they take more medication which makes their pain even worse as they take more medication...

Explaining to patients that they should abruptly stop their medication, knowing that their headache will get much worse for several weeks before it will improve, is not an easy consultation.

– Martin Underwood, GP

What is the advice on taking painkillers for headaches?

  • Over-the-counter painkillers like aspirin, paracetamol and triptans are effective for relieving occasional headaches.
  • Using them for tension-type headaches or migraines can reduce their effectiveness.
  • Taking painkillers up to half of the days in a month over three months is defined as overuse.
  • GPs and healthcare professionals need to better diagnose the different types of headache, and should not always advise the use of painkillers.